Indiana, 2004

Hail and Damaging Winds in Indiana, July 6, 2004

July 6, 2004 · NWS IWX · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 6, 6:42 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 6, 6:42 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST TUE JUL 6 2004

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY MAKING THEIR WAY
TOWARDS SBN. THERE ARE SOME STORMS WELL SOUTHWEST OF FWA AND WILL
TAKE A LITTLE LONGER TO REACH FWA. THESE STORMS ARE MOVING
NORTHEASTWARD. WITH BOTH SBN AND FWA BEING UNDER A SEVERE
THUNDERSTORM WATCH...STORMS DO HAVE THE POTENTIAL TO BECOME SEVERE.
ANY STORM ACTIVITY SHOULD BE OVER BY/AROUND MIDNIGHT AND THEN LOW
VFR FOR THE REST OF THE NIGHT WITH PARTLY CLOUDY VFR SKIES FOR
WEDNESDAY. WITH THIS STORM ACTIVITY AROUND THE AREA...WINDS CAN BE
GUSTY.
&&

.PREV DISCUSSION...
SHORT TERM...
UNSTABLE ATMOSPHERE IN PLACE BUT LACKING TRIGGER THIS AFTERNOON. AS
SURFACE TEMPERATURES NEAR CONVECTIVE TEMPERATURES IN THE UPPER 80S
SCT TSRA COULD BEGIN TO FIRE. MAIN ACTIVITY WILL LIKELY OCCUR WITH
SURFACE FRONT AND UPPER SHORT WAVE LATER THIS EVENING. AS THIS WAVE
APPROACHES WE WILL SEE BETTER WIND PROFILES AS RIGHT ENTRANCE REGION
OF UPPER JET APPROACHES. HOWEVER...BEST INSTABILITY WILL BE WANING
WITH LOSS OF DAYTIME HEATING BUT WITH UPPER DYNAMICS AND SURFACE
DEWPOINTS STILL AROUND 70 THE POTENTIAL FOR SEVERE STILL EXISTS WITH
WIND DAMAGE THE MAIN THREAT. FRONT PASSES THROUGH TONIGHT WITH
LINGERING TSRA CHANCES EAST WED AM. EXPECT SOME SUN WED AM BEFORE
COLD AIR ADVECTION AND SHORT WAVE BRING BROKEN CU IN DURING THE
AFTERNOON. GENERALLY KEPT GOING MIN AND MAX TEMPS.

LONG TERM...
A HIGH WILL BE IN PLACE THROUGH SATURDAY. ON SATURDAY GFS HAS A
SHORTWAVE MOVE EASTWARD THROUGH MICHIGAN BUT KEEPS US DRY. KEEPS THE
MOISTURE TO OUR NORTH. BY SUNDAY THEN A LOW WILL BE OVER THE
NORTHWESTERN GREAT LAKES. LEFT SUNDAY WET AS IT IS STILL AT THE END
OF THE EXTENDED AND TIMING CAN CHANGE THAT FAR OUT. WILL WATCH
MODELS TO SEE HOW THEY TREND BUT APPEARS LIKE A WARM FRONT COULD BE
TO THE NORTH OF US AT THE BEGINNING OF THIS WEEKEND...THE LOW PASSES
BY US TO THE NORTH ON SUNDAY AND THEN TOWARDS THE MIDDLE OF NEXT
WEEK THAT LOW WILL DRAG ITS COLD FRONT THROUGH. WILL WAIT AND SEE
BUT DID NOT FLIP FLOP AND AGREES WELL WITH SURROUNDING OFFICES. HIGH
TEMPS WILL BE AROUND NORMAL EXCEPT FOR THIS WEEKEND WHEN WE HAVE A
SOUTH TO SOUTHWESTERLY FLOW IN PLACE WHICH SHOULD AT LEAST GET US
INTO THE UPPER 80S.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 6, 3:30 PM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST TUE JUL 6 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071004-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
330 PM EST TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT
ACROSS THE AREA. THE STORM PREDICTION CENTER IS FORECASTING A
MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF NORTHERN
INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO. STRONG DAMAGING
WINDS WILL BE THE MAIN CONCERN WITH THESE STORMS...BUT LARGE HAIL
AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS EVENING AND
OVERNIGHT TONIGHT. THIS COLD FRONT WILL MOVE INTO A VERY WARM AND
UNSTABLE AIRMASS. A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER ILLINOIS LATE THIS AFTERNOON AND MOVE EAST THROUGH
INDIANA...SOUTHERN MICHIGAN...AND NORTHWEST OHIO THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING...MAINLY
ACROSS NORTHWESTERN OHIO. THESE ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT. IT IS
TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 60 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
July 6, 9:18 PM EST
Where
Elkhart County, Dunlap
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.033, -85.133

A metal light pole was broke off at the base in the parking lot of a Chevy dealership along US 33.

Thunderstorm Wind, Huntington

When
July 6, 10:15 PM EST
Where
Huntington County, Huntington Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
40.983, -85.183

Mainly roof damage occurred to a few hangars on the airport. Debris was thrown away from the hangar and into other hangars with minor damage occurring to these buildings. Minor damage occurred to an aircraft in one of the hangars due to being struck by a 2x4. Damage amount estimated.

Hail, Allen

When
July 6, 10:48 PM EST
Where
Allen County, Ft Wayne Baer Arpt
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.983, -85.133

Contract observer reported penny size hail at the airport.

Thunderstorm Wind, Allen

When
July 6, 10:51 PM EST
Where
Allen County, 2 mi S of Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -85.467

Trees reported blown down.

Thunderstorm Wind, Allen

When
July 6, 11:13 PM EST
Where
Allen County, 6 mi S of Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -85.917

Trees reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411914, 5411915, 5411913, 5413327, 5413326.